Alert archive / Montana / Blizzard Warnings in 2018
Blizzard Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this blizzard warning at Mar 5, 2018, 9:03 AM MST for Dawson County, Richland County, Wibaux County, Montana. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2018, 9:03 AM MST (16:03 UTC)
- Expired
- Mar 5, 2018, 6:59 PM MST
- In force
- 10 hr
- Issued by
- NWS Glasgow, MT
Counties Dawson County, MT, Richland County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 181 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS45 KGGW 051603 AAA WSWGGW URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Glasgow MT 903 AM MST Mon Mar 5 2018 ...Large winter storm will persist through tonight... MTZ024-060600- /O.UPG.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ /O.NEW.KGGW.BZ.W.0001.180305T1603Z-180306T0600Z/ Richland- Including the cities of Sidney and Fairview 903 AM MST Mon Mar 5 2018 ...BLIZZARD WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Blizzard conditions occurring. Travel will be very dangerous to impossible. Tree branches could fall as well. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Richland County. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause whiteout conditions in blowing snow. Significant drifting of the snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ019-025>027-062-060600- /O.CON.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Sheridan-Dawson-Prairie-Wibaux-Eastern Roosevelt- Including the cities of Plentywood, Medicine Lake, Glendive, Richey, Terry, Wibaux, and Culbertson 903 AM MST Mon Mar 5 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow and blowing snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 1 to 3 inches, with localized amounts up to 5 inches, are expected. * WHERE...Sheridan, Dawson, Prairie, Wibaux and Eastern Roosevelt Counties. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ016>018-020>023-059>061-060600- /O.CON.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Central and Southeast Phillips-Central and Southern Valley- Daniels-Western Roosevelt-Petroleum-Garfield-McCone- Northern Phillips-Southwest Phillips-Northern Valley- Including the cities of Malta, Saco, Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Wolf Point, Poplar, Winnett, Jordan, Circle, Whitewater, Zortman, and Opheim 903 AM MST Mon Mar 5 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow and blowing snow occurring. Plan on difficult travel conditions. Additional snow accumulations of up to one inch are expected. * WHERE...Portions of northeast Montana. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
3 follow-up statements
690 WWUS45 KGGW 051742 AAC WSWGGW URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Glasgow MT 1042 AM MST Mon Mar 5 2018 ...Large winter storm will persist through tonight... MTZ016-021-059-060-051845- /O.CAN.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Central and Southeast Phillips-Petroleum-Northern Phillips- Southwest Phillips- 1042 AM MST Mon Mar 5 2018 ...WINTER STORM WARNING IS CANCELLED... Snow fall has diminished and visibility has slightly improved, although some periods blowing and drifting snow will still be possible through this afternoon. Roadways southwest of Malta remain closed due to large snow drifts. $$ MTZ024-060600- /O.CON.KGGW.BZ.W.0001.000000T0000Z-180306T0600Z/ Richland- Including the cities of Sidney and Fairview 1042 AM MST Mon Mar 5 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Blizzard conditions occurring. Travel will be very dangerous to impossible. Tree branches could fall as well. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Richland County. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause whiteout conditions in blowing snow. Significant drifting of the snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ019-025>027-062-060600- /O.CON.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Sheridan-Dawson-Prairie-Wibaux-Eastern Roosevelt- Including the cities of Plentywood, Medicine Lake, Glendive, Richey, Terry, Wibaux, and Culbertson 1042 AM MST Mon Mar 5 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow and blowing snow occurring. Plan on difficult travel conditions. Tree branches could fall as well. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Sheridan, Dawson, Prairie, Wibaux and Eastern Roosevelt Counties. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ017-018-020-022-023-061-060600- /O.CON.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Central and Southern Valley-Daniels-Western Roosevelt-Garfield- McCone-Northern Valley- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Wolf Point, Poplar, Jordan, Circle, and Opheim 1042 AM MST Mon Mar 5 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of up to two inches are expected. * WHERE...Central portions of northeast Montana. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause patchy blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
012 WWUS45 KGGW 051958 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service Glasgow MT 1258 PM MST Mon Mar 5 2018 ...Large winter storm continues through tonight... MTZ025-027-060600- /O.UPG.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ /O.EXA.KGGW.BZ.W.0001.000000T0000Z-180306T0600Z/ Dawson-Wibaux- Including the cities of Glendive, Richey, and Wibaux 1258 PM MST Mon Mar 5 2018 ...BLIZZARD WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Blizzard conditions occurring. Travel will be very dangerous to impossible. Additional snow accumulations of up to two inches are expected. * WHERE...Dawson and Wibaux Counties. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause whiteout conditions in blowing snow. Significant drifting of the snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads can quickly become drifted in, hindering vehicles. Travel will be dangerous and life threatening. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ024-060600- /O.CON.KGGW.BZ.W.0001.000000T0000Z-180306T0600Z/ Richland- Including the cities of Sidney and Fairview 1258 PM MST Mon Mar 5 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Blizzard conditions occurring. Travel will be very dangerous to impossible. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Richland County. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause whiteout conditions in blowing snow. Significant drifting of the snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Roads can quickly become drifted in, hindering vehicles. Travel will be dangerous and life threatening. The Richland County Sheriff is suggesting emergency travel only through tonight. $$ MTZ019-026-062-060600- /O.CON.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Sheridan-Prairie-Eastern Roosevelt- Including the cities of Plentywood, Medicine Lake, Terry, and Culbertson 1258 PM MST Mon Mar 5 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow and blowing snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 1 to 3 inches, with localized amounts up to 5 inches, are expected. * WHERE...Sheridan, Prairie and Eastern Roosevelt Counties. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ017-018-020-022-023-061-060600- /O.CON.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Central and Southern Valley-Daniels-Western Roosevelt-Garfield- McCone-Northern Valley- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Wolf Point, Poplar, Jordan, Circle, and Opheim 1258 PM MST Mon Mar 5 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of up to one inch are expected. * WHERE...Portions of northeast Montana. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 35 mph will cause patchy blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
630 WWUS45 KGGW 060159 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service Glasgow MT 659 PM MST Mon Mar 5 2018 ...Large winter storm continues through tonight... MTZ024-025-027-060600- /O.CAN.KGGW.BZ.W.0001.000000T0000Z-180306T0600Z/ /O.NEW.KGGW.WW.Y.0015.180306T0159Z-180306T0600Z/ Richland-Dawson-Wibaux- Including the cities of Sidney, Fairview, Glendive, Richey, and Wibaux 659 PM MST Mon Mar 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Drifting snow occurring. Plan on slippery road conditions. In addition, some reductions to visibility are expected. Additional snow accumulations of up to one inch are possible. * WHERE...Richland, Dawson and Wibaux Counties. * WHEN...Until 11 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ018-062-060600- /O.CAN.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ /O.NEW.KGGW.WW.Y.0015.180306T0159Z-180306T0600Z/ Daniels-Eastern Roosevelt- Including the cities of Scobey and Culbertson 659 PM MST Mon Mar 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST THIS EVENING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Drifting snow occurring. Plan on slippery road conditions. In addition, some reductions to visibility are expected. Additional snow accumulations of up to one inch are possible. * WHERE...Daniels and Eastern Roosevelt Counties. * WHEN...Until 11 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ MTZ017-020-022-023-026-061-060300- /O.CAN.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Central and Southern Valley-Western Roosevelt-Garfield-McCone- Prairie-Northern Valley- 659 PM MST Mon Mar 5 2018 ...WINTER STORM WARNING IS CANCELLED... The widespread drifting snow has ended across the area, however if you are travelling in open country, be aware of drifts that have formed from this storm. Some of these drifts will be several feet deep. $$ MTZ019-060600- /O.CON.KGGW.WS.W.0006.000000T0000Z-180306T0600Z/ Sheridan- Including the cities of Plentywood and Medicine Lake 659 PM MST Mon Mar 5 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of up to two inches are expected. * WHERE...Sheridan County. * WHEN...Until 11 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 35 mph will cause patchy blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 5, 3:21 AM MST, 5 hours 42 minutes earlier.
Area forecast discussion, Mar 5, 3:21 AM MST, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 321 AM MST Mon Mar 5 2018 .DISCUSSION... ...Significant winter storm continues to impact northeast Montana... An upper low has been located over eastern Montana overnight. With the help of a trowal (trough of warm air aloft) and wrap around moisture, the northwest half of the forecast area has been receiving heavy snow during the overnight hours. To the east, in the dry slot, a mix of freezing rain or drizzle and light snow has been occurring. The base of the upper trough associated with this low is in Colorado early this morning. The base of the trough will move into the Central Plains this morning as the Montana upper low weakens and a new upper low develops over Nebraska and South Dakota. This will diminish the snow over northeast Montana and a new area of heavy snow will develop over the Dakotas. The western edge of this snow is expected to clip the far eastern end of the forecast area this afternoon and evening. Meanwhile, gusty northwest winds on the back side of this low will continue over the forecast area today allowing for blowing and drifting snow. Will maintain Winter Storm Warning across the entire region for now. Skies will partially clear in the west tonight and any remaining snow will diminish in the east as high pressure moves into the area. Skies will continue to gradually clear from west to east on Tuesday and Tuesday Night under high pressure. Fresh snow cover and cold air mass will allow for well below normal temperatures. An upper ridge builds into Montana on Wednesday which will keep skies mostly clear over the region. A shortwave trough on Thursday will flatten the ridge somewhat and a warm front will bring a slight chance of rain or snow. Friday will be warmer ahead of a cold front and shortwave trough that could bring a chance of rain or snow. An upper ridge is expected over the weekend with mainly dry weather. Forrester && .AVIATION... FLIGHT CAT: MVFR - Airport Shutdown today. MVFR-VFR tonight with low clouds. SYNOPSIS: Winter storm now impacting the entire region. Light to heavy snow continues for KGGW and KOLF early this morning, while the remaining TAF sites have been in either light snow, freezing fog or freezing rain/freezing drizzle. The fog, freezing rain, and drizzle should transition to snow this morning. Snow and blowing snow will be a problem for plowing operations today. Airport shutdowns will be possible at times either with the heaviest snow and/or low ceilings this morning. Snow will diminish today in most areas but could linger into this evening at KSDY. KGGW and KOLF will improve to vfr tonight as skies partially clear. Low clouds will likely keep MVFR ceiling in place at KSDY and KGDV. WIND: Northwest 20 to 30 kts today. Northwest wind will diminish to 10 to 20 knots tonight. BMickelson/GAH && .CLIMATE... Glasgow had its highest 1 day snow total in March and second highest all time one day snow total with 13.0 inches. Only April 2, 1940 had more snow in a day with 14.1 inches. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 11 PM MST this evening for Central and Southeast Phillips...Central and Southern Valley...Daniels... Dawson...Eastern Roosevelt...Garfield...McCone...Northern Phillips...Northern Valley...Petroleum...Prairie...Richland... Sheridan...Southwest Phillips...Western Roosevelt...Wibaux. && weather.gov/glasgow
In the hours before
Local storm report, Mar 5, 5:24 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
524 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY SNOW GLASGOW 48.20N 106.64W
03/05/2018 M13.8 INCH VALLEY MT OFFICIAL NWS OBS
SNOW TOTAL SINCE 5 AM SUNDAY.
&&
GREGFLocal storm report, Mar 5, 6:48 AM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
648 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HEAVY SNOW 5 SW HINSDALE 48.35N 107.15W
03/05/2018 E15.0 INCH VALLEY MT TRAINED SPOTTER
14 TO 15 INCHES ESTIMATED FROM 730 AM FROM 3/4, STILL
SNOWING.
&&
RICHMLocal storm report, Mar 5, 8:28 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
828 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM SNOW 7 SW HELL CREEK REC ARE 47.56N 107.02W
03/05/2018 E12.0 INCH GARFIELD MT TRAINED SPOTTER
ESTIMATED 12 INCHES OF NEW SNOW. STILL SNOWING. WINDS
35-45 MPH. DRIFTS 6 FEET TO 7 FEET.
&&
RMORGANLocal storm report, Mar 5, 8:29 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
829 AM MST MON MAR 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM SNOW NW OPHEIM 48.86N 106.41W
03/05/2018 E12.0 INCH VALLEY MT TRAINED SPOTTER
ESTIMATED 12 INCHES. VERY DIFFICULT TO TELL EXACTLY HOW
MUCH SNOW DUE TO SEVERE DRIFTING.
&&
RMORGANNearby
Blizzard Warnings in Montana, 2018Every blizzard warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.